Idaho, 2024

Damaging Wind in Idaho, July 18, 2024

July 18, 2024 · NWS PIH · 1 event in 1 county or zone

A thunderstorm wind gust exceeded 50 knots in Butte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A thunderstorm wind gust exceeded 50 knots in Butte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 18, 1:27 PM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 18, 1:27 PM MST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
227 PM MDT Thu Jul 18 2024

.SHORT TERM...Tonight through Fri night. The upper level high
appears relentless in staying around and staying strong. See no
relief, and thus warm to hot temperatures continue and the
intrusion of some limited moisture from the south will trigger
afternoon and evening thunderstorms. Foci on Fri
afternoon/evening will be the Island Park region, northern end of
the Snake River plain, and the northern end of the Sawtooth NF.
However, see very little that could approach anything beyond
slight chance (less than 25 percent risk). Most of these will be
dry with very few areas expected to see precipitable water
reaching 1.00 inch.

Under the high, wind should continue limited in magnitude and
driven by slope-valley interactions.

Temperatures are changing little, and may actually go down a
little depending on cloud cover. Messick

.LONG TERM...Saturday through Thursday. Upper ridge remains in place
through the weekend, with axis amplified north through Idaho. There
is some increasing confidence in the ridge deamplifying some next
week as a Pacific trough pushes inland into BC Canada by mid week.
Center of the high stays over the Great Basin, or sloshes slightly
west toward California. In reality, impacts of this may be minimal,
as there is little change in temperature profiles for the week.
Overall daytime highs still range in the 90s for most areas,
trending toward triple digits in the Eastern Magic Valley and areas
west. Most days carry weak potential for thunderstorms mainly higher
elevations. DMH

&&

.AVIATION...Another round of showers and thunderstorms expected
today, mainly across the southern highlands and along the Divide.
Terminals most likely affected today will be KBYI and KPIH,
generally as thunderstorm activity occurs across the mountains to
the south. Gusty outflows remain the main concern, and as we saw
yesterday, those outflows could extend well away from convective
activity. Will continue VCTS for KBYI/KPIH and monitor for
additional impacts. Otherwise expect VFR conditions with light
winds. DMH

&&

.FIRE WEATHER...Red Flag Warning continues into the evening
tonight with scattered dry thunderstorms expected in the southern
Sawtooth NF. For most locations, the threat decreases Fri
afternoon/evening, and then increase for the eastern highlands on
Sat afternoon/evening. Other locations appear to be leveling out
on Sat. Do not expect Red Flag Warnings on Fri afternoon/evening
with the threat of thunderstorms mostly limited to the 15 to 25
percent threat range. Sat may be enough thunderstorm risk for Red
Flags in those eastern highlands.

Wind is lighter than today on Sat so see no issue there.
Temperatures cooling down slightly are slightly higher.
Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ427.

&&

In the hours before

Local storm report, Jul 18, 5:38 PM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
638 PM MDT Thu Jul 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Gst     Holbrook                42.17N 112.65W
07/18/2024  M54 MPH          Oneida             ID   Dept of Highways

            ITD RWIS station ITDD8 - Holbrook ID-38.

&&

KSmith
Local storm report, Jul 18, 5:39 PM MST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
639 PM MDT Thu Jul 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Gst     7 SSE Rockland          42.47N 112.84W
07/18/2024  M46 MPH          Power              ID   Dept of Highways

            ITD RWIS station ITDB8 - Big Canyon ID-37.

&&

KSmith
Local storm report, Jul 18, 5:41 PM MST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
641 PM MDT Thu Jul 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Gst     3 W Taber               43.32N 112.69W
07/18/2024  M46 MPH          Bingham            ID   Mesonet

            Mesonet station TAB.

&&

KSmith
Local storm report, Jul 18, 5:55 PM MST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
655 PM MDT Thu Jul 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Gst     7 S Howe                43.68N 113.01W
07/18/2024  M57 MPH          Butte              ID   Mesonet

            Mesonet station BAS - Base of Howe Peak.

&&

KSmith
Local storm report, Jul 18, 6:02 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
702 PM MDT Thu Jul 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Tstm Wnd Gst     4 NNE Holbrook          42.22N 112.63W
07/18/2024  M57 MPH          Oneida             ID   Cocorahs

            Recorded on observers home weather station.

&&

KSmith
Special weather statement, Jul 18, 6:12 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
712 PM MDT Thu Jul 18 2024

IDZ052>054-067-068-190145-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-Lower Snake River Plain ID-
Lost River Valleys ID-
712 PM MDT Thu Jul 18 2024

...STRONG THUNDERSTORM OUTFLOW WINDS WILL IMPACT
JEFFERSON...SOUTHEASTERN BUTTE... NORTHWESTERN BONNEVILLE...WEST
CENTRAL MADISON...SOUTHWESTERN CLARK AND NORTHWESTERN BINGHAM
COUNTIES THROUGH 745 PM MDT...

At 711 PM MDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Idaho National
Laboratory to 12 miles south of Terreton to just west of Idaho
Falls. Movement was north at 35 MPH.

HAZARD...Wind gusts of 50 to 55 MPH.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Terreton, Menan, Roberts, Lewisville, Mud Lake, Central Inl,
Southeast Inl, Northwest Inl, Monteview, East Butte, Sage Junction,
Osgood, Kettle Butte, and Howe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4384 11303 4403 11262 4381 11188 4335 11224
      4346 11248 4346 11296
TIME...MOT...LOC 0111Z 156DEG 31KT 4354 11290 4366 11239 4356 11207

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KSmith

The radar

The Pocatello radar (KSFX), 60 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
July 18, 6:15 PM MST to 6:30 PM MST
Where
Butte County, 12 mi ESE of Arco
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.563, -113.078

ITD 95 RWIS INL Puzzle measured 59 mph wind gust at intersection of US 20 and US 26.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206906.